Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 85, NWS Tucson, AZ

August 31, 2019Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 31, 2019, 5:40 PM MST for Pinal County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 31, 2019, 5:40 PM MST (00:40 UTC)
Expired
Aug 31, 2019, 6:30 PM MST
In force
50 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 107 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 0.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2019-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2019-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
2907 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

654 
WUUS55 KTWC 010040
SVRTWC
AZC021-010130-
/O.NEW.KTWC.SV.W.0085.190901T0040Z-190901T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
540 PM MST Sat Aug 31 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pinal County in southeastern Arizona...

* Until 630 PM MST.

* At 540 PM MST, a severe thunderstorm was located 8 miles east of
  Dudleyville, or 10 miles east of Winkelman, moving southwest at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Dudleyville and Aravaipa Canyon Wilderness. 

This includes Route 77 between mile markers 117 and 134.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3306 11057 3301 11046 3286 11046 3274 11067
      3295 11083
TIME...MOT...LOC 0040Z 054DEG 11KT 3296 11060 

HAIL...1.00IN
WIND...60MPH
 
$$

AH
2 follow-up statements
182 
WWUS55 KTWC 010105
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
605 PM MST Sat Aug 31 2019

AZC021-010130-
/O.CON.KTWC.SV.W.0085.000000T0000Z-190901T0130Z/
Pinal-
605 PM MST Sat Aug 31 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST
FOR EAST CENTRAL PINAL COUNTY...

At 604 PM MST, a severe thunderstorm was located near Aravaipa Canyon
Wilderness, or 10 miles north of Mammoth, moving west at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Dudleyville and Aravaipa Canyon Wilderness. 

This includes Route 77 between mile markers 117 and 133.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3305 11060 3299 11051 3285 11048 3274 11067
      3293 11082 3302 11066
TIME...MOT...LOC 0104Z 068DEG 14KT 3287 11060 

HAIL...1.00IN
WIND...60MPH
 
$$

AH
798 
WWUS55 KTWC 010126
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
626 PM MST Sat Aug 31 2019

AZC021-010136-
/O.EXP.KTWC.SV.W.0085.000000T0000Z-190901T0130Z/
Pinal-
626 PM MST Sat Aug 31 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PINAL COUNTY WILL
EXPIRE AT 630 PM MST...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 3305 11060 3299 11051 3285 11048 3274 11067
      3293 11082 3302 11066
TIME...MOT...LOC 0126Z 054DEG 11KT 3283 11066 

$$

AH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:50 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Aug 31, 2:50 PM MST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
250 PM MST Sat Aug 31 2019

.SYNOPSIS...Today is the last day of meteorological summer. The
favorable weather pattern for daily afternoon and evening
thunderstorms will remain in place through at least the middle of
next week. Daily variation with daytime temperatures over the next
7 days with readings remaining above normal.

&&

.DISCUSSION...This is the last day of meteorological Summer 2019,
one which has been rather hot and dismal on rainfall.

Slow start to thunderstorm activity across most of southeast
Arizona this afternoon. The exception is up across the White
Mountains where a few storms have been frisky. 12z upper air plots
placed 500 mb high over east central Arizona and the 300 mb high
over AZ/CA border producing ENE flow over the area. Both features
are slowly drifting north this afternoon. PWAT values range from
0.70" across the Whites mountains to 1.5" west/southwest of
Tucson. At the surface dewpoints this afternoon are in the 50s to
lower 60s. Water vapor imagery showed a weak upper level
disturbance over El Paso moving slowly SSW. Differing views on
evolution of storms this afternoon/evening with the 12z UofA
WRFNAM much more active, especially from Tucson south and west
than the 12z UofA WRFGFS and the 19z HRRR. Based on the motion of
the upper level disturbance near El Paso, this feature will
continue to move SSW enhancing thunderstorms across northern
Chihuahua and Sonora. So isolated to scattered storms into the
evening hours with best areal coverage being south and southwest
of Tucson.

Models hinting an increase in low-level moisture overnight west of
Tucson thanks to outflows moving NW from northern Sonoran storms.
This will likely lead to an increase in areal thunderstorm
coverage from Tucson west and north on Sunday.

Labor Day could be a down day depending on how worked over the
atmosphere gets after Sundays activity.

Upper high will remain in a favorable position for the remainder
of next week for continued daily rounds of isolated to scattered
showers and thunderstorms.

High temperatures for the first full week of September will see
daily variations but for the most part will remain a bit above
normal.

&&

AVIATION...Valid through 02/00Z.
Isolated to scattered -TSRA/-SHRA developing aft 31/22Z and
persisting thru 01/06Z. Brief MVFR based on CIGS/VSBY from heavier
TS will be possible. Otherwise, expect FEW-SCT clouds at 8k-12k ft
MSL (locally BKN) thru 01/06Z and then again aft 01/18Z, with BKN-
OVC clouds AOA 20k ft MSL between 01/00Z and 01/09Z. SFC wind less
than 12 kts thru the forecast period and either variable in
direction or favoring an ELY/SELY direction. Gusty winds possible
near -TSRA/-SHRA. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A favorable flow regime combined with adequate
moisture will result in the daily cycle of mainly afternoon and
evening isolated to scattered showers and thunderstorms this weekend
and into at least the middle of next week. Expect gusty and erratic
winds with the stronger thunderstorms. Otherwise, 20-foot winds will
be terrain driven mainly under 15 mph.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 31, 2:04 PM MST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
204 PM MST Sat Aug 31 2019

AZZ509-510-312145-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
204 PM MST Sat Aug 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENLEE COUNTY UNTIL
245 PM MST...

At 204 PM MST, Doppler radar was tracking a strong thunderstorm near
Blue, or 24 miles west of Reserve, moving south at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hannagan Meadow, Blue and Rose Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3329 10906 3334 10947 3372 10934 3373 10905
      3371 10904 3337 10905
TIME...MOT...LOC 2104Z 015DEG 15KT 3358 10915

GL
Special weather statement, Aug 31, 4:20 PM MST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
420 PM MST Sat Aug 31 2019

AZZ509>511-010015-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
420 PM MST Sat Aug 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GRAHAM COUNTY UNTIL 515
PM MST...

At 419 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles east of San Carlos to 8 miles north of
Thatcher. Movement was southwest at 20 mph.

Winds in excess of 40 mph and blowing dust will be possible with
these storms, followed by brief heavy rain in some locations.

Locations impacted include...
Safford, Thatcher, Pima, Bylas, Fort Thomas, Calva, Mount Graham,
Frye Mesa Dam and San Carlos Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3304 10955 3258 10986 3310 11044 3319 11044
      3320 11040 3325 11044 3331 11044 3344 11026
      3345 11018 3346 11017 3346 11005
TIME...MOT...LOC 2319Z 042DEG 18KT 3333 11019 3295 10973

Meyer
Special weather statement, Aug 31, 4:26 PM MST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Tucson AZ
426 PM MST Sat Aug 31 2019

AZZ509>511-010030-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
426 PM MST Sat Aug 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 530 PM MST...

At 424 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Morenci to 10 miles northwest
of Virden. Movement was southwest at 20 mph.

Winds in excess of 45 mph and small hail will be possible with these
storms, along with brief heavy rain.

Locations impacted include...
Safford, Clifton, Solomon, Roper Lake State Park, Safford Regional
Airport, Duncan, York, Franklin, Swift Trail Junction and Guthrie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3258 10985 3305 10954 3300 10905 3248 10906
TIME...MOT...LOC 2324Z 042DEG 16KT 3300 10950 3283 10907

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 6:14 PM MSTSpecial Weather StatementTWC61 min
Aug 31, 7:31 PM MSTSpecial Weather StatementTWCSanta Cruz44 min
Aug 31, 7:38 PM MSTSpecial Weather StatementTWCCochise52 min
Aug 31, 7:47 PM MSTSevere Thunderstorm WarningTWCPima29 min
Aug 31, 7:51 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Aug 31, 8:30 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz60 min
Aug 31, 9:23 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz37 min
Sep 1, 11:07 AM MSTBlowing Dust AdvisoryTWCPima, Pinal9 hr
Sep 1, 1:30 PM MSTSpecial Weather StatementTWCPinal45 min
Sep 1, 1:48 PM MSTSpecial Weather StatementTWCPima57 min
Sep 1, 1:48 PM MSTSevere Thunderstorm WarningTWCPinal42 min
Sep 1, 1:56 PM MSTSevere Thunderstorm WarningTWCPima49 min
Sep 1, 2:32 PM MSTSpecial Weather StatementTWCPima58 min
Sep 1, 2:40 PM MSTSpecial Weather StatementTWCPima50 min
Sep 1, 3:03 PM MSTAreal Flood AdvisoryTWCPima117 min
Sep 1, 3:12 PM MSTSevere Thunderstorm WarningTWCPima48 min
Sep 1, 3:25 PM MSTSpecial Weather StatementTWCGreenlee35 min
Sep 1, 3:32 PM MSTSpecial Weather StatementTWCPima43 min
Sep 1, 3:32 PM MSTSevere Thunderstorm WarningTWCPima43 min
Sep 1, 3:52 PM MSTSevere Thunderstorm WarningTWCPima38 min
Sep 1, 4:20 PM MSTSevere Thunderstorm WarningTWCPima40 min
Sep 1, 4:23 PM MSTSevere Thunderstorm WarningTWCPima52 min
Sep 1, 4:24 PM MSTSpecial Weather StatementTWC51 min
Sep 1, 4:38 PM MSTSevere Thunderstorm WarningTWCPima, Pinal37 min
Sep 1, 4:44 PM MSTAreal Flood AdvisoryTWCPinal91 min
Sep 1, 4:50 PM MSTSevere Thunderstorm WarningTWCPima55 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.